Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 91, NWS Raleigh, NC

June 5, 2007Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 5, 2007, 11:27 PM EDT for Orange County, North Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2007, 11:27 PM EDT (03:27 UTC)
Expired
Jun 5, 2007, 11:45 PM EDT
In force
18 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2007-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2007-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 060327
SVRRAH
NCC135-060400-
/O.NEW.KRAH.SV.W.0091.070606T0327Z-070606T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1127 PM EDT TUE JUN 5 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL MIDNIGHT EDT

* AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARR...OR ABOUT OVER PROSPECT HILL...
  MOVING EAST AT 25 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SCHLEY...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3622 7925 3611 7926 3613 7898 3623 7896

$$

14
1 follow-up statement
000 
WWUS52 KRAH 060345
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1144 PM EDT TUE JUN 5 2007

NCC135-060354-
/O.CAN.KRAH.SV.W.0091.000000T0000Z-070606T0400Z/
ORANGE NC-
1144 PM EDT TUE JUN 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ORANGE COUNTY IS
CANCELLED...

AN EARLIER SEVERE THUNDERSTORM HAS WEAKENED CONSIDERABLY AND MOVED 
INTO SOUTHERN PERSON COUNTY. THE STORM IS NO LONGER SEVERE. THE 
SEVERE THUNDERSTORM WARNING FOR NORTHERN ORANGE COUNTY IS CANCELED. 

LAT...LON 3622 7925 3611 7926 3613 7898 3623 7896

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:38 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 5, 10:38 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1038 PM EDT TUE JUN 5 2007

.SYNOPSIS... A WEAK COLD FRONT WILL DRIFT SOUTHEAST ACROSS CENTRAL
NORTH CAROLINA THIS EVENING. HIGH PRESSURE WILL BUILD ACROSS THE
REGION FROM THE OHIO VALLEY LATE TONIGHT AND WEDNESDAY... AND REMAIN
ALONG THE SOUTHEAST US COAST THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
850 MILLIBAR TROUGH WILL BE SLOW TO MOVE THROUGH CENTRAL NORTH
CAROLINA TONIGHT. CONVECTION ON THE WEST SIDE OF THE MOUNTAINS
SHOULD BE ABLE MAKE IT INTO WESTERN NORTH CAROLINA BEFORE THE MID
LEVEL TROUGH PASSES AND STABILIZES THE AIR MASS. THIS IS
RELATIVELY WELL COVERED IN THE CURRENT FORECAST... AS COVERAGE
SHOULD BE SCATTERED.

TEMPERATURES TONIGHT AND TUESDAY ACCEPTED. WEAK HIGH PRESSURE TO
THE NORTH SHOULD MAKE THINGS DRY BY SUNRISE WEDNESDAY OR SHORTLY
AFTER

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...
SUBSIDENCE IN WAKE OF EXITING SYSTEM PLUS INCREASING MID/UPPER
LEVEL HEIGHTS WILL RESULT IN A SUNNY AND WARM DAY ACROSS CENTRAL
NC. MODEL THICKNESS ONLY ABOUT 5M LOWER COMPARED TO TODAY (A CHANGE
AS MODELS HAD BEEN ADVERTISING THICKNESSES 10-12M LOWER). THUS
EXPECT MAX TEMPS WED TO ONLY BE A COUPLE OF DEGREES COOLER THAN THIS
AFTERNOON. DEW POINTS WILL ALSO BE A FEW DEGREES LOWER.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
STRONG RIDGE BUILDS OVER THE EAST COAST THU AND FRI WITH HOT AND
DRY CONDITIONS BOTH DAYS...THU IN THE LOWER 90S...FRI IN THE MID
90S.

SEEING SOME MOISTURE RETURN AHEAD OF OUR NEXT FRONT FRIDAY
NIGHT AS THE SURFACE HIGH IS SUPPRESSED SOUTH AND THE UPPER RIDGE
SHIFTS OFFSHORE. UPPER SUPPORT WILL BE MINIMAL...WITH A WEAK 60 KT
UPPER JET UP ACROSS THE OHIO VALLEY AND NO SIGNAL OF ANY VORTICITY
MAXIMA IN THE FLAT H5 FLOW...WILL INTRODUCE SLIGHT CHANCES LATER FRI
NIGHT AND ON THROUGH THE DAY SATURDAY PENDING FRONTAL PASSAGE. WE WILL HAVE
A GOOD WARM UP AHEAD OF THE FRONT (AROUND 90)...WITH DEW POINTS
APPROACHING 70...SO INSTABILITY WILL BE SKY HIGH...WOULD SUSPECT
THAT THE WEAK DYNAMICS WILL SUPPORT BETTER COVERAGE THAN
INDICATED IF WE CAN GET THE LOW LEVEL CONVERGENCE TO HOLD OFF
UNTIL MAX HEATING.

THICKNESSES FALL CONSIDERABLY FOR SUNDAY WITH HIGH PRESSURE
NUDGING SOUTH INTO THE AREA...STILL ABOVE NORMAL...HOWEVER...WITH
HIGHS STILL REACHING THE MID 80S. IT WILL BE A BIT LESS HUMID AS
WELL...WITH DEW POINTS IN THE LOWER 60S. SURFACE FRONT REMAINS
SOUTH OF THE AREA EARLY NEXT WEEK...EXPECT CONSIDERABLE SUN WITH
ISOLATED DIURNAL CONVECTION AS HIGHS CLIMB INTO THE MID AND UPPER
80S MON AND TUE.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
AN APPROACHING WEAK SURFACE FRONT WILL RESULT IN STEADY/BREEZY W-SW
SURFACE FLOW THROUGH 01Z ACROSS CENTRAL NC. THERE DOES APPEAR TO BE
ENOUGH MOISTURE IN THE MODERATELY UNSTABLE AIR MASS TO CAUSE
ISOLATED OR SCATTERED CONVECTION AHEAD OF THE FRONT.
CURRENTLY...BEST SUPPORT FOR CONVECTION WILL BE ACROSS THE SOUTHERN
AND EASTERN COUNTIES. WILL MENTION CB IN TAF TEXT BUT CONFIDENCE NOT
HIGH ENOUGH TO DESIGNATE A SPECIFIC TIME WHEN CONVECTION WILL THREAT
A TERMINAL. PLAN TO MONITOR MESO-SCALE FEATURES AND UPDATE TERMINAL
WHEN IT BECOMES APPARENT THAT CONVECTION THREAT INCREASING.

FRONTAL PASSAGE EXPECTED LATE THIS EVENING AN OVERNIGHT WITH SURFACE
BECOMING NW. SUBSIDENCE BEHIND EXITING SYSTEM AND ACCOMPANYING
DRIER AIR WILL RESULT IN CLEAR SKIES WED. SURFACE FLOW WILL
GRADUALLY BACK TO A WESTERLY DIRECTION BY WED AFTERNOON.

MID/UPPER LEVEL RIDGE WILL BUILD INTO CENTRAL NC LATE WED INTO FRI.
THIS WILL RESULT IN DRY AND HOT CONDITIONS. A COLD FRONT WILL DRIFT
SOUTHEASTWARD TOWARD CENTRAL NC LATE FRI INTO SAT. THIS FEATURE
MAY TRIGGER EITHER ISOLATED OR SCATTERED CONVECTION FRI NIGHT
INTO SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 5, 11:55 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EDT TUE JUN 5 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060730-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1155 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
NORTH CAROLINA LATE THIS AFTERNOON AND THIS EVENING. A FEW OF THE
STORMS IN THE COASTAL PLAIN AND SANDHILLS MAY PRODUCE EXCESSIVE
LIGHTNING STRIKES WITH UP TO 10 OR 15 STRIKES IN 5 MINUTES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BUILDING AREA OF HIGH PRESSURE WILL BRING VERY HOT CONDITIONS TO
CENTRAL NORTH CAROLINA ON FRIDAY. AFTERNOON TEMPERATURES ARE
PROJECTED TO BE IN THE MID AND UPPER 90S. THESE TEMPERATURES COUPLED
WITH THE HUMIDITY WILL CREATED HEAT INDICES IN THE 100-104 DEGREE
RANGE IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION IS NOT
ANTICIPATED THROUGH TONIGHT.

WSS

In the hours before

Special weather statement, Jun 5, 9:01 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
901 PM EDT TUE JUN 5 2007

NCZ021-022-060130-
FORSYTH-GUILFORD-
901 PM EDT TUE JUN 5 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN FORSYTH AND
GUILFORD COUNTIES THROUGH 930 PM EDT...

AT 901 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KERNERSVILLE...OR ABOUT 8 MILES SOUTH OF BELEWS CREEK...MOVING
NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR BELEWS CREEK AROUND 910 PM
EDT...STOKESDALE AROUND 915 PM EDT AND SUMMERFIELD AROUND 920 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT
Local storm report, Jun 5, 9:37 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
937 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     7 NW GREENSBORO         36.15N 79.92W
06/05/2007                   GUILFORD           NC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED NUMEROUS TREES DOWN...ONE OF
            WHICH FELL ON A HOUSE NEAR OAK RIDGE ROAD AND BUNCH ROAD
            IN THE TOWN OF OAK RIDGE.

&&

VINCENT
Special weather statement, Jun 5, 9:50 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
950 PM EDT TUE JUN 5 2007

NCZ008-009-026-060215-
FRANKLIN-GRANVILLE-VANCE-
950 PM EDT TUE JUN 5 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS GRANVILLE...VANCE AND
FRANKLIN COUNTIES THROUGH 1015 PM EDT...

AT 950 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CREEDMOOR...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR KITTRELL AROUND 1015 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:14 PM EDTSevere Thunderstorm WarningRAHGuilford31 min
Jun 5, 10:04 PM EDTSevere Thunderstorm WarningRAHPerson41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.